According to a recent LIVE SCIENCE article, the FDA has issued a warning about two widely prescribed epilepsy drugs, levetiracetam and clobazam. Apparently the drugs are linked to a rare but serious allergic reaction called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome. Over 40 cases of DRESS syndrome have been reported worldwide in individuals taking these drugs, with the reaction being potentially life-threatening.
The FDA advises those taking the drugs to seek immediate medical attention if they experience unusual symptoms such as an unexplained rash, fever, or swollen lymph nodes. However, patients are cautioned against abruptly stopping the medications, as it could lead to uncontrolled seizures. The FDA is now requiring manufacturers to add warnings about DRESS syndrome to the drugs' prescribing information and patient medication guides to raise awareness of potential risks and early signs of the syndrome.